Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 211, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 28, 2017, 12:30 AM CDT for 6 counties in Mississippi. It was in force for 45 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 12:30 AM CDT (05:30 UTC)
- Expired
- May 28, 2017, 1:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tishomingo County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:30 AM CDT | TSTM WND DMG | New Albany, MS | POWER LINES DOWN ALONG HIGHWAY 178 ALONG WITH A ROOF BLOWN OFF A TRAILER ALONG HIGHWAY 178 NEAR TWIN CREEK. |
| May 28, 12:30 AM CDT | TSTM WND DMG | New Albany, MS | POWER LINES DOWN ALONG HIGHWAY 178 ALONG WITH A ROOF BLOWN OFF A TRAILER ALONG HIGHWAY 178 NEAR TWIN CREEK. POOL FENCE BLOWN DOWN IN NEW ALBANY. |
| May 28, 12:35 AM CDT | TSTM WND DMG | Baldwyn, MS | TREES DOWN IN BALDWYN. |
| May 28, 12:40 AM CDT | TSTM WND DMG | Ecru, MS | TREES AND POWERLINES DOWN ACROSS THE COMMUNITY |
| May 28, 12:45 AM CDT | TSTM WND DMG | 6 W Sherman, MS | DAMAGE TO HOMES IN THE CENTER HILL COMMUNITY. TREES DOWN. |
| May 28, 12:50 AM CDT | TSTM WND DMG | 7 Nw Pontotoc, MS | TREES AND POWER LINES DOWN WEST AND NORTH OF PONTOTOC. |
| May 28, 12:50 AM CDT | TSTM WND DMG | Golden, MS | A FEW TREES DOWN IN GOLDEN. |
| May 28, 12:55 AM CDT | TSTM WND DMG | 4 S Kirkville, MS | POWER LINES DOWN IN THE RATCLIFF COMMUNITY. |
| May 28, 1:00 AM CDT | TSTM WND DMG | Fulton, MS | TREES DOWN ON HIGHWAY 363 NEAR PEPPERTOWN ROAD. |
| May 28, 1:00 AM CDT | TSTM WND DMG | Mantachie, MS | TREES AND POWER LINES DOWN IN MANTACHIE. |
| May 28, 1:00 AM CDT | TSTM WND DMG | Mantachie, MS | TREES DOWN IN MANTACHIE. |
| May 28, 1:10 AM CDT | TSTM WND DMG | Plantersville, MS | TREES DOWN IN PLANTERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:18 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 5.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3385 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.1
The text
As transmitted.
627
WUUS54 KMEG 280530
SVRMEG
MSC057-081-115-117-141-145-280615-
/O.NEW.KMEG.SV.W.0211.170528T0530Z-170528T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1230 AM CDT SUN MAY 28 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
Itawamba County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
* Until 115 AM CDT
* At 1230 AM CDT, a severe thunderstorm was located over Saltillo, or
8 miles south of Baldwyn, moving southeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn, Iuka,
Verona, Trace State Park, Tombigbee State Park, Tishomingo State
Park, Saltillo, Guntown, Belmont, Shannon, Plantersville,
Mantachie, Ecru, Tremont and Tishomingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3409 8820 3407 8924 3447 8925 3460 8885
3460 8872 3464 8872 3483 8812
TIME...MOT...LOC 0530Z 331DEG 57KT 3439 8869
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
612
WWUS54 KMEG 280550
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1250 AM CDT SUN MAY 28 2017
MSC057-081-115-117-141-145-280615-
/O.CON.KMEG.SV.W.0211.000000T0000Z-170528T0615Z/
Pontotoc MS-Union MS-Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
1250 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR PONTOTOC...UNION...ITAWAMBA...LEE...SOUTHERN TISHOMINGO AND
PRENTISS COUNTIES...
At 1250 AM CDT, a severe thunderstorm was located near Evergreen, or
8 miles north of Amory, moving southeast at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn, Iuka,
Verona, Trace State Park, Tombigbee State Park, Tishomingo State
Park, Saltillo, Guntown, Belmont, Shannon, Plantersville, Mantachie,
Ecru, Tremont and Tishomingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3409 8820 3407 8924 3447 8925 3460 8885
3460 8872 3464 8872 3483 8812
TIME...MOT...LOC 0550Z 331DEG 57KT 3411 8850
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:55 PM CDT, 35 minutes earlier.
Area forecast discussion, May 27, 11:55 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1155 PM CDT Sat May 27 2017 .DISCUSSION... Updated for aviation discussion && PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/ Skies remain partly cloudy over the forecast area this afternoon with temperatures in the 80s. A few thunderstorms have develop over extreme northern sections of the forecast area where a Severe Thunderstorm Watch is in effect until 9 PM this evening. A cold front currently extends from southern Ohio across southern Illinois and into the Texas panhandle. The cold front will move slowly south tonight. More thunderstorms are expected to develop ahead of the front and move through the forecast area especially late tonight and into early Sunday morning. Severe thunderstorms are possible with large hail and damaging winds as the main threat. Locally heavy rainfall will be possible and an isolated tornado is not out of the question. Temperatures will remain warm tonight with lows Sunday morning in the upper 60s to lower 70s. On Sunday, the cold front will be moving toward the forecast area reaching east Arkansas in the afternoon. More thunderstorms are expected to form ahead of the front and move into the forecast area. Some of these thunderstorms may be severe with large hail and damaging winds as the main threats. Temperatures will be a little cooler than today with more clouds over the region as highs will be in the low to mid 80s. By Sunday night, the cold front will finally move through much of the forecast area with more thunderstorms expected. Temperatures will be a little cooler Sunday night with lows Monday morning mainly in the 60s. On Monday, the cold front will move out of the southern sections of the forecast area with thunderstorms limited to those areas. Temperatures will remain seasonable with highs in the low to mid 80s. By Monday night, the cold front will stall out across central Mississippi with a chance of thunderstorms over portions of north Mississippi. The remainder of the forecast period appears to remain somewhat unsettled as there will be some frontal boundary near or over the forecast area. This will mean that there will be some threat of thunderstorms from Tuesday through to next Saturday. It will not be raining all of the time but there will be at least some chance of thunderstorms during the extended periods of the forecast. Temperatures will remain close to normal levels for the period from Tuesday through next Saturday. ARS && .AVIATION... Line of strong to severe storms will continue to work south while gradually weakening. The line will move through KTUP from 06z-08z. Shras with embedded thunder will continue overnight. Expect low clouds in the morning with a few showers. Conditions will lift to VFR Sunday afternoon. Think this event will have worked over the atmosphere enough to preclude tsra development Sunday afternoon so pulled the VCTS. East/northeast winds behind this line of storms will gradually veer south/southwest Sunday morning. Winds will increase to 10-12 kts with some higher gusts by mid morning. Winds will shift to west/northwest as the cold front moves through Sunday afternoon. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 27, 3:26 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 326 PM CDT Sat May 27 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 326 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Moderate Risk for severe thunderstorms north of a line from Harrisburg, Arkansas, to Lexington, Tennessee. There is an Enhanced Risk for severe thunderstorms south of the Moderate risk and north of a line from Marvell, Arkansas to Savannah, Tennessee. The Enhanced Risk area includes the Memphis Metropolitan Area. The primary severe weather threat will be damaging winds, which may be widespread and significant. In addition, large hail and isolated tornadoes are also possible. The primary timing for severe weather will be later this evening and overnight. A Slight Risk for severe weather remains across the remainder of the area. Although not as widespread, the potential will exist for severe storms in these locations tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Slight Risk for Severe Thunderstorms across the entire Mid South on Sunday and Sunday night. The primary severe weather risks during this period will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today through Sunday night.
In the hours before
Local storm report, May 27, 11:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND DMG MILLINGTON 35.33N 89.89W
05/27/2017 SHELBY TN FIRE DEPT/RESCUE
TREE DOWN ON TRAILER WHERE ONE PERSON WAS TRAPPED FOR
SHORT PERIOD. TIME ESTIMATED BASED ON RADAR.
&&
WLCLocal storm report, May 27, 11:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1144 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST DOWNTOWN MEMPHIS 35.13N 90.05W
05/27/2017 M69 MPH SHELBY TN BROADCAST MEDIA
69 MPH GUST REPORTED IN DOWNTOWN MEMPHIS.
&&
SJMSpecial weather statement, May 28, 12:03 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
1203 AM CDT SUN MAY 28 2017
ARZ017-018-026-027-035-280545-
Poinsett AR-Greene AR-Craighead AR-Lawrence AR-Cross AR-
1203 AM CDT SUN MAY 28 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...
Poinsett County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Southeastern Lawrence County in eastern Arkansas...
Northern Cross County in eastern Arkansas...
At 1203 AM CDT...a strong thunderstorm producing winds at least 40
mph was located over Grubbs, or 9 miles east of Newport, moving east
at 60 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Poinsett...southwestern Greene...Craighead...southeastern
Lawrence and northern Cross Counties should monitor this storm
closely.
LAT...LON 3586 9103 3600 9100 3601 9046 3544 9049
3544 9050 3533 9050 3534 9104
TIME...MOT...LOC 0503Z 256DEG 51KT 3567 9108Local storm report, May 28, 12:07 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1207 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
05/27/2017 SHELBY TN NWS EMPLOYEE
LARGE TREE DOWN AT EAST PARKWAY NEAR SAM COOPER BLVD.
&&
SJMSpecial weather statement, May 28, 12:07 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1207 AM CDT SUN MAY 28 2017
TNZ055-091-092-280545-
Decatur TN-McNairy TN-Hardin TN-
1207 AM CDT SUN MAY 28 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...
Southern Decatur County in western Tennessee...
Southeastern McNairy County in western Tennessee...
Hardin County in western Tennessee...
At 1207 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Selmer, moving east
at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Decatur...southeastern McNairy and Hardin Counties
should monitor this storm closely.
LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
3529 8798 3501 8799 3500 8878 3542 8829
3542 8824 3546 8825 3550 8820 3550 8798
3548 8799 3547 8802 3545 8804 3542 8803
3541 8797
TIME...MOT...LOC 0507Z 252DEG 43KT 3509 8859Special weather statement, May 28, 12:18 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1218 AM CDT SUN MAY 28 2017
MSZ001>003-007-008-010>014-280600-
Lafayette MS-Tunica MS-Marshall MS-Coahoma MS-Union MS-DeSoto MS-
Benton MS-Panola MS-Tate MS-Quitman MS-
1218 AM CDT SUN MAY 28 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...
Northern Lafayette County in northwestern Mississippi...
Tunica County in northwestern Mississippi...
Marshall County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Central DeSoto County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Northern Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 1218 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Harmontown, or 12
miles northeast of John W Kyle State Park, moving southeast at 40
mph.
${report2}
People in northern Lafayette...Tunica...Marshall...northeastern
Coahoma...northwestern Union...central DeSoto...Benton...northern
Panola...Tate and northern Quitman Counties should monitor this storm
closely.
LAT...LON 3439 9063 3442 9057 3446 9058 3486 9026
3499 8902 3434 8927 3434 9066
TIME...MOT...LOC 0518Z 303DEG 37KT 3458 8969The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:51 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 54 min |
| May 27, 11:04 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Lafayette, Marshall, Panola, Quitman and 3 more | 41 min |
| May 27, 11:41 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 3 more | 36 min |
| May 27, 11:43 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Itawamba, Lee, Prentiss, Tippah and 2 more | 62 min |
| May 28, 12:18 AM CDT | Special Weather Statement | MEG | Benton, DeSoto, Lafayette, Marshall, Panola, Tate and 1 more | 42 min |
| May 28, 12:56 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 49 min |
| May 28, 1:38 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 27 min |
| May 28, 2:04 AM CDT | Special Weather Statement | MEG | Lafayette | 41 min |
| May 28, 3:18 AM CDT | Special Weather Statement | MEG | Lee | 27 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.